Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 301, NWS Dodge City, KS

July 19, 2018Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 7:52 PM CDT for Finney County, Gray County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:52 PM CDT (00:52 UTC)
Expired
Jul 19, 2018, 8:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:25 PM CDTTSTM WND GST 71Garden City Regional Ai, KSCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM GARDEN CITY REGIONAL AIRPORT. ASOS STATION GCK, GARDEN CITY REGIONAL AIRPORT.
Jul 19, 8:25 PM CDTNON-TSTM WND GST 71Garden City Regional Ai, KSASOS STATION GCK, GARDEN CITY REGIONAL AIRPORT.
Jul 19, 8:30 PM CDTHAIL 1.753 Ne Pierceville, KSGOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3419 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KDDC 200052
SVRDDC
KSC055-069-200130-
/O.NEW.KDDC.SV.W.0301.180720T0052Z-180720T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
752 PM CDT THU JUL 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Finney County in southwestern Kansas...
  Northern Gray County in southwestern Kansas...

* Until 830 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located 12 miles north of
  Charleston, moving southeast at 15 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Pierceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 10074 3814 10077 3812 10049 3787 10022
TIME...MOT...LOC 0051Z 324DEG 13KT 3804 10058 

HAIL...2.00IN
WIND...<50MPH
 
$$

RBURG
1 follow-up statement
631 
WWUS53 KDDC 200102
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
802 PM CDT THU JUL 19 2018

KSC055-069-200130-
/O.CON.KDDC.SV.W.0301.000000T0000Z-180720T0130Z/
Finney KS-Gray KS-
802 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL FINNEY AND NORTHERN GRAY COUNTIES...

At 802 PM CDT, a severe thunderstorm was located 9 miles north of
Charleston, moving southeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pierceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 10074 3814 10077 3812 10049 3787 10022
TIME...MOT...LOC 0102Z 324DEG 13KT 3801 10055 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:05 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 19, 7:05 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
705 PM CDT Thu Jul 19 2018

...Updated for aviation discussion...

.SHORT TERM...(This evening through Friday)
Issued at 1231 PM CDT Thu Jul 19 2018

Scattered storms and heat will continue to be the main forecast
points in the short term. A surface low located in southeast
Colorado along with a weak frontal boundary in southwest Kansas
will be the focus for the potential development of storms late
this afternoon into tonight. HRRR and RAP have been fairly
consistent showing isolated to widely scattered storms developing
after 4pm and moving east to southeast through the forecast area
before dying off shortly after sunset. Main risk with these storms
will be strong downburst winds given the environment of around
100 degree highs and dewpoints in the mid to upper 60s. CAPE
values are forecast to be ~3000 J/kg ahead of the thunderstorm
development. It looks like better potential for storm development
tonight given the lack of widespread morning convection...however
a few isolated thunderstorms from Syracuse to Garden City that
developed this morning may provide a more stable airmass for
thunderstorm development to overcome.

Friday could bring with it similar conditions with more heat
through the forecast area as highs in the lower 100s with heat
index values around 105 for the counties along the Oklahoma border
looking like a good bet. The surface low in eastern Colorado will
continue to have a weak frontal boundary in southwest Kansas and
with northwest flow another 500-700 mb shortwave will move in late
afternoon. Depending on where the boundary sets up more isolated
to widely scattered late afternoon storms could develop. A lot
will depend on if the CAP can be broken ahead of the boundary so
the chance nothing develops is also in the cards.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Jul 19 2018

More chances of spotty storms will continue in the long term as
the upper level pattern will continue to stay mainly in northwest
flow between an upper level low in the southeast and a ridge in
the desert southwest.

A 500-700 mb shortwave is forecast to come into western Kansas
Saturday afternoon into Saturday night and combining with upslope
flow we could once again see isolated to widely scattered
thunderstorms develop.

Sunday with the ridge moving a little more eastward at this point
this should keep us dry through most of the day.

Monday the long term models have the hints of a MCS developing in
eastern Colorado with a shortwave propagating along the ridge and
moving into western Kansas in the overnight.

Tuesday through Thursday continue with the upper level flow in a
northwest pattern with periodic shortwaves rotating around the
ridge in the Rockies providing more chances of isolated to widely
scattered storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 704 PM CDT Thu Jul 19 2018

Aside from isolated evening t-storms, VFR conditions will presist.
With a light pressure gradient, winds will be generally light and
less than 10 kts except in vicinity of t-storms through 02z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68 101  70  93 /  20   0  20  10
GCK  68 102  69  94 /  20  10  20  10
EHA  70 104  70  98 /  20  20  20   0
LBL  71 106  71  97 /  20  20  20   0
HYS  70  96  68  91 /  10   0  10   0
P28  73 102  73  94 /  20   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Finch
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Thu Jul 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect this afternoon across portions of
south central Kansas. See the latest Urgent weather message for
more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of storms will be possible Friday and again early next
week. As of now, these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 19, 6:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 NE WRIGHT             37.80N 99.86W
07/19/2018  E3.00 INCH       FORD               KS   NWS EMPLOYEE

            3.5" HAIL.

&&

JF
Local storm report, Jul 19, 7:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             2 NE FT. DODGE          37.75N 99.91W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

&&

JF
Local storm report, Jul 19, 7:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 N FORD                37.67N 99.76W
07/19/2018  E2.00 INCH       FORD               KS   NWS EMPLOYEE

&&

JF
Local storm report, Jul 19, 7:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

&&

JF
Local storm report, Jul 19, 7:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             11 N SUBLETTE           37.64N 100.87W
07/19/2018  E1.75 INCH       HASKELL            KS   PUBLIC

            FACEBOOK POST GOLF BALL SIZE NORTH OF
            SUBLETTE.

0731 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.75 INCH       FORD               KS   PUBLIC

            FACEBOOK POST WITH GOLF BALL SOUTH OF FORD.

0724 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

            FACEBOOK POST QUARTER SIZE HAIL.

&&
Local storm report, Jul 19, 7:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             10 S LAKIN              37.79N 101.27W
07/19/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny43 min
Jul 19, 7:23 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa13 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward48 min
Jul 19, 7:44 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny21 min
Jul 19, 8:00 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jul 19, 8:26 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell49 min
Jul 19, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell57 min
Jul 19, 8:40 PM CDTSpecial Weather StatementDDCFinney65 min
Jul 19, 8:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade48 min
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman46 min
Jul 19, 9:32 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
Jul 19, 10:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee26 min
Jul 19, 10:46 PM CDTSpecial Weather StatementDDCKiowa59 min
Jul 19, 11:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Jul 20, 4:50 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more55 min
Jul 20, 5:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jul 20, 5:46 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more74 min
Jul 20, 6:22 PM CDTSpecial Weather StatementDDCClark, Comanche, Kiowa68 min
Jul 20, 6:57 PM CDTSpecial Weather StatementDDCHamilton, Kearny63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.